Ask Larry:

Your Question: I am a 24 year old male. I’ve never had any intestinal or stomach problems, I’m not overweight. I had a bout of anxiety for a week due to some college stress and I went to the doctor as I was feeling ill. She prescribed a weak anti-anxiety medicine which helped and I’m no longer anxious.

But with that she also prescribed omeprazole to “protect the stomach”. I took it for a week and a half and then noticed my stool had become green. It had been like that for 4 or 5 days so she said to stop taking it, which I did 6 days ago.

Could this be related to the omeprazole which lowered my stomach acid or the stomach pain?
I’m not in any intestinal pain and my stool is not diarrhea but it is a little bit loose which has been improving each day. A few days ago I had no apettite and was feeling nauseous but that has been improving as well. Also sometimes I get, not a pain but a feeling on the right side of my ribcage, but I can’t tell if it’s from the muscles or the gallblader, and the feeling seems much more on the surface than inside.

Could this be due to the drugs or some other underlying condition?

Larry’s Response: Nobody needs anti-anxiety drugs, especially when it is clear why the person is anxious. College, like so many things, is stressful. That’s intentional. Without controlled stress situations we will never learn how to live when stress blindsides us. Stress is real and a part of everyday life. Sometimes it’s negative – worry, fear, bad news, hate, etc.. Often it’s positive – joy, happiness, satisfaction, love. Regardless of whether it’s a smile or a frown it is still stress – the body produces cortisol in response to stress. That’s just the way it is.

Stress and anxiety are not drug deficiencies.

Stomach problems aren’t drug deficiencies either and the “idea” that we somehow develop too much acid borders on insanity. We need strong acid to help digest our food. Sometimes it ends up in our esophageal area and we complain of heartburn or gastric reflux. That does not mean there’s too much acid – just that it’s in the wrong place.

Why would it get to the wrong place? Some foods can stimulate peristalsis and the stomach squishes a mixture of acid and gastric juices upward. It will settle down – and we learn to avoid a particular kind of food. There can be raw physical causes – a punch to the gut is one example. Swallowing too much of almost anything can cause heartburn – even too much water at a single setting.

The doctor you saw made two mistakes right up front; 1) giving you a drug to treat anxiety and 2) telling you to take a drug that cut your acid levels. You’re lucky because you saw the potential harm right away and got help to stop the problems caused by the drugs.

Green? Might be bile salts being pumped in to make up for the acid your stomach demanded. I can’t guarantee this, but bile (bilirubin and biliverdin) have greenish tints (especially biliverdin). The gallbladder squirts those substances into the stomach to further break down food. With low acid your gallbladder might have been working overtime. The dull ache/pain/feeling you describe is often associated with the gallbladder. I’ve found that there’s a simple natural approach to reducing the discomfort. First, if left alone it will subside on its own. You can also mix a quarter cup of olive oil with 2 tablespoonsful of lemon juice (or apple cider vinegar) – still it and chug it down. You can do the olive oil thing as often as you want. No harm at all. Someone your age will probably overcome the situation in a relatively short amount of time. From the small amount of information you shared I’d think you’ll be doing quite well as soon as the effects of those drug poisons wear off. That takes a little time and a return to a healthy lifestyle (good food, no wheat, clean water, modest exercise). Your appetite will return but take it easy – any gorging can get things going again. Patience is a virtue that does far more food than any drug – especially the toxic ones that mess with your feelings and your digestion. The one good thing that doctor did was to tell you to stop. At least she didn’t make three tragic mistakes (adding another drug instead of telling you to stop).

Omeprazole is in the category of drugs called PPIs. They are in my list of top 3 worst drugs – along with statins and antipsychotics. Please don’t tell me you’re also taking a statin drug!

If any of this is unclear write again. I’ll see if I can help.